Alert archive / Alabama / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 30, 2017, 1:45 PM CDT for Calhoun County, St. Clair County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2017, 1:45 PM CDT (18:45 UTC)
- Expired
- May 30, 2017, 4:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 101 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 2:05 PM CDT | FLASH FLOOD | 1 Nnw Ohatchee, AL | VIDEO FROM SOCIAL MEDIA SHOWED HIGH, FAST-MOVING WATER CROSSING SPRING ROAD IN OHATCHEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
857
WGUS54 KBMX 301845
FFWBMX
ALC015-115-302145-
/O.NEW.KBMX.FF.W.0014.170530T1845Z-170530T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
145 PM CDT TUE MAY 30 2017
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
West central Calhoun County in east central Alabama...
East central St. Clair County in Alabama...
* Until 445 PM CDT
* At 144 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over three inches of rain have
already fallen in some locations. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Ragland, Ohatchee and Neely Henry Dam.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3383 8594 3371 8612 3381 8612 3386 8606
3385 8605 3384 8606 3384 8605 3385 8602
3387 8602 3386 8600 3387 8599
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 30, 10:44 AM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 30, 10:44 AM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Birmingham AL 1044 AM CDT Tue May 30 2017 .UPDATE... Morning Update. && .SHORT TERM... Morning convection in the south has persisted a little longer than the hi-res models were indicating, thus more clouds and cooler temperatures here. This could have an impact on the afternoon but more on that below. Forth the north, hi-res models have been hinting that development would occur generally north of I-20 and continue to hint that the development will persist through the day. With radar trends on the uptick in this area, feel confident enough to raise pops across the north through the afternoon. Latest guidance for hi res models now keep the activity limited to the I-20 area and with the added cloud cover in the south feel as though this is a good trend and will reduce pops somewhat in the southeast. Still expect scattered showers/storms to develop in the southeast but it will be much later in the afternoon. Activity will continue to be fairly wide in coverage through 10 pm and then begin to diminish in coverage after Midnight, with generally just isolated showers.storms possible, 16 .LONG TERM... Wednesday through Monday. The upper-level trough and embedded closed upper low in the Great lakes/Ontario region will be lifting northeastward away from the forecast area Wednesday, resulting in weak height rises over Central Alabama and a transition to westerly to west-northwesterly upper-level flow. The lack of upper-level forcing should result in convection following the typical diurnal cycle. PWATs and 1000-500 mb mean RH values indicate the best coverage of scattered afternoon convection should be in southern Central Alabama where PWATs will be in the 1.5 to 1.7 inch range. Further north, deep layer moisture will be more limited, but some convection may develop on a weak surface boundary moving in from the north. The upper-level pattern across the country will be fairly blocky through the rest of the week, with a high amplitude ridge extending northward from the Plains through the Canadian Prairies to the Arctic. The blocking pattern shows some characteristics of a rex block with a southern stream trough located south of the ridge and some characteristics of an omega block with troughs over eastern Canada and the northeast Pacific. Central Alabama will be in a weakly forced, moist/humid pattern, with the potential for occasional southern stream disturbances to eject out of the southern stream trough over northern Mexico. Elevated moisture values indicate generally elevated chances of diurnal summertime scattered showers and storms, though exactly how elevated will depend on weak disturbances and remnant boundaries. Wednesday night, a back door cold front may move into northeast Alabama and temporarily bring in some drier air in northeast Alabama into Thursday, while also potentially serving as a trigger for activity on Thursday. Meanwhile, increasing moisture in southwest Central Alabama ahead of a southern stream disturbance should result in fairly good coverage of showers/storms Thursday afternoon there. As we move into the upcoming weekend, a strong Pacific jet moving into the West Coast should allow the blocky pattern to start moving again. This may allow the main southern stream trough to move into Central Alabama by Sunday and allow for enhanced rain chances by then. However, the latest ECMWF has trended much weaker and slower with this trough. Will maintain likely rain chances on Sunday for now but these may need to be adjusted if this new trend holds. A front may also approach the area towards the beginning of next week. Overall, through the extended period temperatures will be close to normal, with highs in the 80s, with the typical summertime risk of a few strong storms. 32/Davis && .AVIATION... 12Z TAF Discussion. Shortwave TSRA activity expected to continue today again with some lower cig/vsbys at times for the terminals due to convection. Activity is expected to taper off from west to east during the late afternoon and evening hours as the shortwave exits to the east. 08 && .FIRE WEATHER... Scattered to numerous showers and storms will be possible each day as we remain in a moist summer pattern across the area. Critical fire weather conditions are not expected due to abundant low level moisture. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 79 62 83 63 83 / 70 40 30 10 20 Anniston 78 63 83 63 84 / 90 50 30 10 30 Birmingham 80 65 85 66 84 / 70 30 30 10 40 Tuscaloosa 80 65 87 65 86 / 70 30 30 10 40 Calera 79 65 83 65 85 / 70 40 40 10 40 Auburn 80 65 83 66 83 / 50 40 40 20 40 Montgomery 82 66 86 68 87 / 60 30 50 20 40 Troy 83 65 87 65 86 / 50 40 40 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 30, 5:28 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 528 AM CDT Tue May 30 2017 ALZ011>015-017>050-311330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 528 AM CDT Tue May 30 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time. 08
In the hours before
Special weather statement, May 30, 10:35 AM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1035 AM CDT TUE MAY 30 2017
ALZ018-020-301645-
Etowah AL-Cherokee AL-
1035 AM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ETOWAH AND SOUTHERN
CHEROKEE COUNTIES UNTIL 1145 AM CDT...
At 1034 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Steele to near Pleasant Gap. Movement was
northeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Gadsden, Rainbow City, Hokes Bluff, Centre, Forney, Attalla, Glencoe,
Steele, Walnut Grove, Reece City, Tennala, Pleasant Gap, Ballplay,
Slackland, Gadsden Mall, Noccalula Falls, Moshat, Ball Flat,
Ridgeville and Coloma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3404 8542 3396 8554 3395 8617 3399 8620
3397 8625 3399 8628 3395 8632 3395 8636
3398 8634 3413 8610 3414 8543
TIME...MOT...LOC 1534Z 240DEG 12KT 3399 8623 3400 8556
JH/05Special weather statement, May 30, 12:27 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1227 PM CDT TUE MAY 30 2017
ALZ012-301800-
Lamar AL-
1227 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR COUNTY UNTIL 100
PM CDT...
At 1227 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steens, or 10 miles east of Columbus AFB, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Vernon, Millport, Kennedy, Hightogy, Melborne and Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3373 8825 3379 8812 3354 8795 3353 8810
3353 8827
TIME...MOT...LOC 1727Z 247DEG 17KT 3361 8828
JH/05Special weather statement, May 30, 12:41 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1241 PM CDT TUE MAY 30 2017
ALZ015-017-024-301830-
Walker AL-Jefferson AL-Blount AL-
1241 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER...SOUTHERN
BLOUNT AND NORTHEASTERN JEFFERSON COUNTIES UNTIL 130 PM CDT...
At 1241 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Cordova to near Morris. Movement
was northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Jasper, Gardendale, Sumiton, Cordova, Dora, Dallas, Warrior,
Kimberly, Morris, Locust Fork, Parrish, Oakman, Trafford, Sipsey,
County Line, Rocky Hollow, Burnwell, Beloit, Arkadelphia and Lynns
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3391 8708 3390 8710 3389 8709 3389 8701
3387 8700 3386 8696 3387 8692 3390 8693
3385 8639 3382 8643 3380 8657 3377 8658
3369 8688 3373 8748 3392 8709 3392 8708
TIME...MOT...LOC 1741Z 256DEG 31KT 3374 8722 3374 8690
JH/05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:00 PM CDT | Special Weather Statement | BMX | St. Clair | 30 min |
| May 29, 7:01 PM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 44 min |
| May 30, 10:35 AM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 70 min |
| May 30, 12:27 PM CDT | Special Weather Statement | BMX | Lamar | 33 min |
| May 30, 12:41 PM CDT | Special Weather Statement | BMX | Walker | 49 min |
| May 30, 1:15 PM CDT | Areal Flood Advisory | BMX | Calhoun | 2 hr |
| May 30, 2:08 PM CDT | Areal Flood Advisory | BMX | Etowah | 2 hr |
| May 30, 3:47 PM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
| May 30, 3:51 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 24 min |
| May 30, 4:21 PM CDT | Special Weather Statement | BMX | Shelby | 24 min |
| May 30, 5:05 PM CDT | Special Weather Statement | BMX | Bibb | 25 min |
Nearby
Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.